Tornadoes · United States · Ohio · 2023
EF0 tornado, Rockdale to Le Sourdsville, Ohio, August 14, 2023
From Rockdale to Le Sourdsville, this EF0 tornado ran 1.3 miles across Butler County on August 14, 2023, touching down at 7:50 PM EDT and reaching 20 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 14, 2023
- Touchdown
- 7:50 PM EDT (23:50 UTC)
- Lifted
- 7:54 PM EDT (23:54 UTC)
- On the ground
- 4 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Butler County
- Touchdown point
- 39.446, -84.461
- Lift-off point
- 39.438, -84.438
- Record number
- 2308141750-01
The damage survey
2 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
- Video shows circulation moving through the area.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed along a warm front as a low pressure system moved through the region.
The tornado first touched down in the vicinity of Chrisholm MetroPark in the Historical Farmstead Area north of Woodsdale Road. At the park, tree damage was observed within the northeast section of the park. The next evidence of the tornado was found south of the Great Miami River in a neighborhood west of the Wright Brothers Memorial Highway. Security camera video from a residence on Dedham Drive shows a circulation quickly moving through the area, tossing light debris. Small tree limbs were also reported down in the neighborhood.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:34 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 14, 3:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 334 PM EDT Mon Aug 14 2023 .SYNOPSIS... Showers and storms are expected into this evening, with a lingering shower possible through the day on Tuesday. Cooler and drier air will settle into the region by midweek, with seasonable temperatures. Summertime warmth will gradually build back into the Ohio Valley by next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Strong mid level low to translate east from the Mid MS VLY through the southern Great Lakes overnight/Tuesday. Elongated surface low pressure centered over northern Illinois to track east to a position over Lake Erie by Tuesday morning. Widespread rain showers with limited embedded thunder ahead of a warm front -- associated with an initial impulse have tracked northeast thru ILN/s area this morning into the aftn Considerable cloud cover has limited instability thru early afternoon. A very moist environment is in place with PWATs around 2 inches. Increasing deep layer flow and favorable low level moisture will work to offer ML CAPES values of 500 to around 1000 J/KG ahead of eastward advancing surface cold front. The best instability looks to work into ILN/s se counties where a better chance for late day breaks in the clouds will occur. With strong forcing and ample moisture, expect convective re- development ahead of elongated surface low and associated cold front. The most favored location for severe storms will be over our southeast counties where the best instability will be located. This potential looks rather limited due to the limited instability. Heavy rainfall rates and localized flooding will be possible thru this evening in the very moist environment. Showers and thunderstorms will diminish from west to east through the late evening hours, with dry conditions just about everywhere by midnight. Cloud cover lingers across the north with some temporary scattering of the clouds across the south. Lows tonight to range from near 60 west to the middle 60s east. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Mid level low to pivot east through the southern Great Lakes Tuesday. Wrap around moisture will develop back into the region Tuesday morning, bringing widespread clouds and a chance for showers and perhaps a rumble of thunder across the far north. The convective activity will be focused along a southward sagging surface trof. Highs on Tuesday will be well below seasonal normals, ranging from the lower 70s north to the upper 70s south. As the mid level low shifts off to the east surface high pressure will begin to build into the area from the west. Any lingering showers over the far northeast in the early evening will end and clouds will decrease from the west overnight. The potential exists for fog/status development especially in valley locations. Cool lows to range from the mid 50s west to around 60 east. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Final remnants of the upper level low will be departing the area by Wednesday morning, leaving drier conditions in place as surface high pressure moves in from our west. Clouds decrease throughout the day with high temperatures reaching the mid to upper 70s with lower relative humidities. Overnight lows into Thursday fall to the upper 50s/low 60s. This high pressure is quickly nudged east as a quick moving disturbance comes in from the west. Low pressure moving through Canada drags a weak/washed out cold front through our region Thursday afternoon/ evening. Highest chance of PoPs will be in our northern counties, however, did go ahead and extend pcpn shield throughout most of our area. After the cold front departs, the area dries out and our PWATs decrease substantially, indicating a very dry airmass in place for the start of the weekend. In addition to this, there is more ensemble agreement and, therefore, higher confidence on an expansive ridge building into Plains/Midwest this coming weekend (nearing ~600 dam by early next week). This translates to quite warm conditions arriving to the Ohio Valley, slowly creeping up from highs in the upper 70s/low 80s on Friday to approaching 90 by Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Elongated surface low pressure over northern Illinois to track east to a position over Lake Erie by Tuesday morning. Rain showers with limited embedded thunder has tracked northeast ahead of a warm front associated with this system. Conditions have dropped thru MVFR to IFR at times in rain showers. The widespread showers will diminish this afternoon but scattered thunderstorms will be possible with the approach and passage of an associated cold front this evening. Expect low clouds to linger with prevailing MVFR ceilings improving to VFR after the frontal passage. MVFR ceilings will likely linger across the northern TAF sites. As the mid level trof tracks across southern Great Lakes MVFR ceilings will likely redevelop across all TAF sites. Light easterly winds at less than 10KTS will become southwest late in the day into this evening and then become west-southwest around 10 kts after the frontal passage. The west winds will gust up to 22 KTS. OUTLOOK...MVFR ceilings possible Tuesday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...CA AVIATION...AR
Hazardous weather outlook, Aug 14, 3:46 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 346 AM EDT Mon Aug 14 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-150900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 346 AM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Showers and storms are expected throughout the day today. Locally heavy rain may result in isolated flooding issues, especially this morning through early afternoon. A few strong to severe storms may be possible by this afternoon through early evening, with strong to damaging winds being the primary threat. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Aug 14, 7:47 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
747 PM EDT Mon Aug 14 2023
OHZ061-070-071-150030-
Montgomery OH-Warren OH-Butler OH-
747 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN BUTLER,
NORTHWESTERN WARREN AND SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 830
PM EDT...
At 747 PM EDT, a strong thunderstorm was located over Trenton, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Kettering, Middletown, Miamisburg, Lebanon, Springboro, Monroe,
Trenton, Franklin, Moraine, Carlisle, South Middletown, West
Carrollton, Waynesville, Hunter, Williamsdale, Germantown, New Miami,
Centerville, Jacksonburg and State Route 63 at State Route 741.
This includes the following Interstates...
I-71 in Ohio between mile markers 31 and 36.
I-75 in Ohio between mile markers 28 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3956 8452 3957 8449 3957 8448 3958 8448
3971 8414 3939 8408 3943 8453
TIME...MOT...LOC 2347Z 257DEG 25KT 3946 8450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
11.8 hours before the tornado, 56 km from the path. August 14, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72179 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
0.2 hours after it, 56 km from the path. August 15, 2023.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 935 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Hamilton (HAO), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:50 UTC | 0° 0 kt | 1010.2 | ||||
| 21:53 UTC | 80 | 73 | 0° 0 kt | 1010.2 | ||
| 21:55 UTC | 0° 0 kt | 1010.2 | ||||
| 22:00 UTC | 190° 2 kt | 1009.8 | ||||
| 22:05 UTC | 0° 0 kt | 1009.8 | ||||
| 22:10 UTC | 0° 0 kt | 1009.8 | ||||
| 22:15 UTC | 0° 0 kt | 1009.8 | ||||
| 22:20 UTC | 0° 0 kt | 1009.5 | ||||
| 22:25 UTC | 120° 5 kt | 1009.1 | ||||
| 22:30 UTC | 150° 4 kt | 1009.5 | ||||
| 22:35 UTC | 160° 4 kt | 1009.5 | ||||
| 22:40 UTC | 230° 2 kt | 1009.5 | ||||
| 22:45 UTC | 210° 2 kt | 1009.5 | ||||
| 22:50 UTC | 210° 4 kt | 1009.8 | ||||
| 22:53 UTC | 81 | 72 | 0° 0 kt | 1009.8 | ||
| 22:55 UTC | 0° 0 kt | 1009.5 | ||||
| 23:00 UTC | 200° 2 kt | 1009.5 | ||||
| 23:05 UTC | 0° 0 kt | 1009.5 | ||||
| 23:10 UTC | 0° 0 kt | 1009.5 | ||||
| 23:15 UTC | 220° 2 kt | 1009.5 | ||||
| 23:17 UTC | 78 | 71 | 3 kt | 1009.5 | VCTS | |
| 23:20 UTC | 0° 0 kt | 1009.5 | ||||
| 23:25 UTC | 0° 0 kt | 1009.5 | ||||
| 23:30 UTC | 0° 0 kt | 1009.5 | ||||
| 23:35 UTC | 0° 0 kt | 1009.5 | ||||
| 23:40 UTC | 0° 0 kt | 1009.5 | ||||
| 23:45 UTC | 0° 0 kt | 1009.8 | -RA | |||
| 23:50 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 23:53 UTC | 75 | 72 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 23:55 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 00:00 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 00:05 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 00:10 UTC | 0° 0 kt | 1009.8 | RA BR | |||
| 00:12 UTC | 75 | 73 | 0° 0 kt | 1009.8 | VCTS RA BR | |
| 00:14 UTC | 75 | 73 | 170° 4 kt | 1009.8 | TSRA BR | |
| 00:15 UTC | 170° 5 kt | 1009.8 | RA BR | |||
| 00:17 UTC | 74 | 73 | 3 kt | 1009.8 | TSRA BR | |
| 00:20 UTC | 210° 2 kt | 1010.2 | -RA BR | |||
| 00:20 UTC | 74 | 72 | 3 kt | 1010.2 | -TSRA BR | |
| 00:25 UTC | 74 | 72 | 0° 0 kt | 1009.8 | -TSRA BR | |
| 00:25 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 00:30 UTC | 0° 0 kt | 1009.5 | -RA | |||
| 00:35 UTC | 74 | 72 | 0° 0 kt | 1009.8 | VCTS -RA | |
| 00:35 UTC | 0° 0 kt | 1009.8 | -RA | |||
| 00:40 UTC | 0° 0 kt | 1010.2 | -RA | |||
| 00:42 UTC | 74 | 72 | 0° 0 kt | 1009.8 | -RA | |
| 00:45 UTC | 0° 0 kt | 1009.8 | -RA | |||
| 00:50 UTC | 0° 0 kt | 1009.8 | -RA | |||
| 00:53 UTC | 74 | 72 | 0° 0 kt | 1009.8 | -RA | |
| 00:55 UTC | 0° 0 kt | 1009.8 | -RA | |||
| 01:00 UTC | 0° 0 kt | 1009.8 | -RA BR | |||
| 01:05 UTC | 0° 0 kt | 1009.8 | RA BR | |||
| 01:09 UTC | 74 | 72 | 0° 0 kt | 1010.2 | +RA BR | |
| 01:10 UTC | 0° 0 kt | 1010.2 | +RA BR | |||
| 01:14 UTC | 74 | 72 | 280° 3 kt | 1010.2 | +RA BR | |
| 01:15 UTC | 0° 0 kt | 1010.2 | +RA BR | |||
| 01:19 UTC | 74 | 72 | 4 kt | 1010.2 | +RA BR | |
| 01:20 UTC | 270° 5 kt | 1010.2 | +RA BR | |||
| 01:25 UTC | 210° 2 kt | 1010.2 | +RA BR | |||
| 01:28 UTC | 73 | 72 | 3 kt | 1010.2 | +RA BR | |
| 01:30 UTC | 210° 2 kt | 1010.5 | RA BR | |||
| 01:34 UTC | 73 | 71 | 0° 0 kt | 1010.5 | VCTS -RA BR | |
| 01:35 UTC | 0° 0 kt | 1010.5 | -RA BR | |||
| 01:36 UTC | 72 | 71 | 0° 0 kt | 1010.5 | VCTS -RA BR | |
| 01:40 UTC | 0° 0 kt | 1010.5 | -RA | |||
| 01:45 UTC | 0° 0 kt | 1010.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 54 km away, was scanning. The volume nearest the touchdown began at 23:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:50 UTC | TORNADO | 2 S Trenton | Butler, OH | EF0 tornado confirmed in Butler County, Ohio. Winds estimated to 65 MPH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of August 14, 2023
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.